Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 110, NWS Twin Cities, MN

July 18, 20254 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 18, 2025, 9:11 PM CDT for 4 counties in Minnesota. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2025, 9:11 PM CDT (02:11 UTC)
Expired
Jul 18, 2025, 9:45 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Benton County, MN, Sherburne County, MN, Stearns County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 9:24 PM CDTHAIL 1Luxemburg, MN
Jul 18, 9:28 PM CDTHAIL 22 Wsw St. Augusta, MNMost hailstones were between quarter and half dollar with several being golf ball to hen egg sized. Used the black part my key to measure the hailstones. Black part of key is 1.1 inches in diameter.
Jul 18, 9:35 PM CDTHAIL 1St. Augusta, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

063 
WUUS53 KMPX 190211
SVRMPX
MNC009-141-145-171-190245-
/O.NEW.KMPX.SV.W.0110.250719T0211Z-250719T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
911 PM CDT Fri Jul 18 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  South Central Benton County in central Minnesota...
  Northwestern Sherburne County in central Minnesota...
  Southeastern Stearns County in central Minnesota...
  Northwestern Wright County in central Minnesota...

* Until 945 PM CDT.

* At 911 PM CDT, a severe thunderstorm was located near Kimball, or 
  14 miles southwest of St. Cloud, moving east at 50 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  St. Cloud, Sauk Rapids, Monticello, Big Lake, Waite Park, Becker, 
  Foley, Rockville, Clearwater, Kimball, Clear Lake, Luxemburg, St 
  Cloud Airport, St Augusta, Hasty, Fairhaven, Enfield, Duelm, Lake 
  Maria State Park and Pleasant Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing large hail.

&&

LAT...LON 4533 9446 4540 9448 4572 9397 4533 9373
      4530 9438 4533 9438
TIME...MOT...LOC 0211Z 260DEG 45KT 4536 9433

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CTG
4 follow-up statements
683 
WWUS53 KMPX 190216
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
916 PM CDT Fri Jul 18 2025

MNC009-141-145-171-190245-
/O.CON.KMPX.SV.W.0110.000000T0000Z-250719T0245Z/
Benton MN-Sherburne MN-Stearns MN-Wright MN-
916 PM CDT Fri Jul 18 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT 
FOR SOUTH CENTRAL BENTON, NORTHWESTERN SHERBURNE, SOUTHEASTERN 
STEARNS AND NORTHWESTERN WRIGHT COUNTIES...

At 916 PM CDT, a severe thunderstorm was located 5 miles northeast 
of Kimball, or 12 miles south of St. Cloud, moving east at 50 mph.

HAZARD...Golf ball size hail.

SOURCE...Broadcast media reported.

IMPACT...People and animals outdoors will be injured. Expect
         damage to roofs, siding, windows, and vehicles.

Locations impacted include...
  St. Cloud, Sauk Rapids, Monticello, Big Lake, Waite Park, Becker, 
  Foley, Rockville, Clearwater, Kimball, Clear Lake, Luxemburg, St 
  Cloud Airport, St Augusta, Hasty, Fairhaven, Enfield, Duelm, Lake 
  Maria State Park and Pleasant Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure 
and stay away from windows. This storm has produced dangerous hail.

&&

LAT...LON 4533 9446 4540 9448 4572 9397 4533 9373
      4530 9438 4533 9438
TIME...MOT...LOC 0211Z 260DEG 45KT 4536 9433

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CTG
926 
WWUS53 KMPX 190222
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
922 PM CDT Fri Jul 18 2025

MNC009-141-145-171-190245-
/O.CON.KMPX.SV.W.0110.000000T0000Z-250719T0245Z/
Benton MN-Sherburne MN-Stearns MN-Wright MN-
922 PM CDT Fri Jul 18 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT 
FOR SOUTH CENTRAL BENTON, NORTHWESTERN SHERBURNE, SOUTHEASTERN 
STEARNS AND NORTH CENTRAL WRIGHT COUNTIES...

At 922 PM CDT, a severe thunderstorm was located near Clearwater, or 
10 miles south of St. Cloud, moving east at 50 mph.

HAZARD...Golf ball size hail.

SOURCE...Broadcast media reported.

IMPACT...People and animals outdoors will be injured. Expect
         damage to roofs, siding, windows, and vehicles.

Locations impacted include...
  St. Cloud, Sartell, Sauk Rapids, Waite Park, Becker, Foley, 
  Rockville, Clearwater, Clear Lake, Luxemburg, St Cloud Airport, St 
  Augusta, Duelm, Hasty, Parent and Pleasant Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure 
and stay away from windows. This storm has produced dangerous hail.

&&

LAT...LON 4535 9428 4545 9441 4572 9397 4538 9377
TIME...MOT...LOC 0216Z 260DEG 45KT 4538 9424

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CTG
368 
WWUS53 KMPX 190234
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
934 PM CDT Fri Jul 18 2025

MNC171-190244-
/O.CAN.KMPX.SV.W.0110.000000T0000Z-250719T0245Z/
Wright MN-
934 PM CDT Fri Jul 18 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTH CENTRAL WRIGHT 
COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

&&

LAT...LON 4559 9418 4572 9397 4542 9379 4540 9401
      4540 9402 4542 9404 4542 9406 4541 9406
      4541 9407 4540 9407 4539 9415 4553 9428
TIME...MOT...LOC 0222Z 260DEG 45KT 4539 9412

$$


MNC009-141-145-190245-
/O.CON.KMPX.SV.W.0110.000000T0000Z-250719T0245Z/
Benton MN-Sherburne MN-Stearns MN-
934 PM CDT Fri Jul 18 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT 
FOR SOUTH CENTRAL BENTON, NORTHWESTERN SHERBURNE AND EAST CENTRAL 
STEARNS COUNTIES...

At 934 PM CDT, a severe thunderstorm was located over Becker, or 15 
miles southeast of St. Cloud, moving east at 50 mph.

HAZARD...Golf ball size hail.

SOURCE...Broadcast media reported.

IMPACT...People and animals outdoors will be injured. Expect
         damage to roofs, siding, windows, and vehicles.

Locations impacted include...
  St. Cloud, Sartell, Sauk Rapids, Waite Park, Becker, Foley, 
  Clearwater, Clear Lake, St Cloud Airport, Duelm, Parent and St 
  Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors should move to shelter inside a well-built structure 
and stay away from windows. This storm has produced dangerous hail.

&&

LAT...LON 4559 9418 4572 9397 4542 9379 4540 9401
      4540 9402 4542 9404 4542 9406 4541 9406
      4541 9407 4540 9407 4539 9415 4553 9428
TIME...MOT...LOC 0222Z 260DEG 45KT 4539 9412

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CTG
530 
WWUS53 KMPX 190241
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
941 PM CDT Fri Jul 18 2025

MNC009-141-145-190251-
/O.EXP.KMPX.SV.W.0110.000000T0000Z-250719T0245Z/
Benton MN-Sherburne MN-Stearns MN-
941 PM CDT Fri Jul 18 2025

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 945 PM CDT FOR SOUTH 
CENTRAL BENTON, NORTHWESTERN SHERBURNE AND EAST CENTRAL STEARNS 
COUNTIES...

The storm which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property. 
Therefore, the warning will be allowed to expire. However, small 
hail is still possible with this thunderstorm.

&&

LAT...LON 4559 9418 4572 9397 4542 9379 4540 9401
      4540 9402 4542 9404 4542 9406 4541 9406
      4541 9407 4540 9407 4539 9415 4553 9428
TIME...MOT...LOC 0234Z 260DEG 45KT 4541 9391

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:39 PM CDT, 32 minutes earlier. Its key messages:

  • Thunderstorms to develop over western MN late this afternoon & move south & east into SE MN into W WI tonight into early Saturday.
  • Slight Risk (Level 2 of 5) for severe thunderstorms over southwest MN and a Marginal Risk (Level 1 of 5) over the rest of central-southern MN tonight into early Saturday.
  • Mostly dry weekend with seasonable temperatures.
  • Heat & humidity return next week with multiple low chances for showers/thunderstorms through mid-week.
Area forecast discussion, Jul 18, 8:39 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT Fri Jul 18 2025

.KEY MESSAGES...

- Thunderstorms to develop over western MN late this afternoon & move
  south & east into SE MN into W WI tonight into early
  Saturday.

- Slight Risk (Level 2 of 5) for severe thunderstorms over
  southwest MN and a Marginal Risk (Level 1 of 5) over the rest
  of central-southern MN tonight into early Saturday.

- Mostly dry weekend with seasonable temperatures.

- Heat & humidity return next week with multiple low chances for
  showers/thunderstorms through mid-week.

&&

.UPDATE...
Issued at 835 PM CDT Fri Jul 18 2025

Our focus this evening is on the cluster of thunderstorms that
is located across western MN. While CAM guidance has displayed
the general theme over the last several runs, there have been
notable differences in how long robust convection will last
into the evening. SPC mesoanalysis reveals a gradient of ~1500+
J/kg of CAPE extending from western central MN to the SE towards
Martin/Faribault county, in tandem with ~50 knots of effective
shear. It appears likely that the ongoing convection will have
a tendency to follow this gradient to the southeast over the
coming hours, which will be the main focus for additional
instances of severe weather. A new Severe Thunderstorm Watch
was issued for counties along and south of the Minnesota River,
where the threat for damaging winds and large hail is the
greatest. While showers and thunderstorms remain possible across
eastern MN (TC Metro) and western WI, capping depicted on the
00z MPX RAOB should inhibit a greater threat of severe weather
with eastern extent.

&&

.DISCUSSION...
Issued at 249 PM CDT Fri Jul 18 2025

TODAY & TONIGHT... southerly surface winds have brought in slightly
warmer and more humid air across the region, in particular southwest
Minnesota. Dew point temperatures have climbed into the upper 60s to
lower 70s across SW MN - enough to support modest instability -
while they remain in the mid-upper 50s across the east-central MN &
western WI. Forecast soundings across W MN highlight favorable shear
aloft with low level winds are out of the southwest, and 500mb winds
will be out of the west. This will lead to a favorable wind shear
profile for thunderstorms, but the limiting factor will be
instability. The best instability will be south and west of the
Minnesota River Valley, and the gradient roughly sets up from Lac
Que Parle southeast to Albert Lea, should act as a channel for any
convection this evening. Timing should be after 5pm across W MN and
8 to 10 PM for SC. Additional "non-severe" TS should develop once
the LLJ ramps up after sunset. These storms should provide moderate
rain rates & a few rumbles of thunder. PW values will be higher than
normal and that could lead to some brief bursts of heavier rain
rates this evening. The latest trend has cut down QPF amounts across
C MN into the Twin Cities and through W WI while raising amounts
along & S of the MN River Valley. Highest amounts could breach 2" if
training becomes an issue. This could lead to some isolated cases of
flash flooding across SW/S MN. Eventually the showers and
thunderstorms will move off to the southeast late tonight and early
Saturday.

SATURDAY THROUGH FRIDAY... A brief break from activity as a high
pressure builds across the Great Lakes, leading to northeast winds
across the region for Saturday & Sunday. This should bring dry
conditions for most, along with comfortable temperatures & lower
humidity. Looking ahead, instability begins to build back into the
region on Sunday as the stationary front starts to lift northward,
leading to chances for thunderstorms Sunday night into Monday. A
Tuesday will need to be monitored for potential severe threat as a
negatively tilted shortwave moves across the Upper Midwest. The
combination of instability & favorable shear could lead to a
more legitimate severe weather set up if things can align
(timing/forcing/etc). Otherwise, additional chances exist
through Friday as guidance offers a more textbook Ring of Fire-
type pattern.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 617 PM CDT Fri Jul 18 2025

A cluster of showers and thunderstorms is currently developing
in eastern SD and southwestern MN. This activity will slowly
travel east-southeast through this evening with additional
clusters of storms likely developing along the approaching
southwest to northeast cold front. Have included TEMPOs for
-TSRA for most of our MN terminals, with the strongest storms
 expected across southern MN (RWF and MKT). Here, convective
 wind gusts could reach 35 knots with conditions dropping to IFR
 due to heavy rainfall. Farther east, have maintained PROB30s
 for precip as CAMs are less certain about storm coverage during
 tonight. As the cold front passes through, IFR/LIFR is likely
 temps fall dropping cigs and reducing visibility. Conditions
 should slowly improve to MVFR and then eventually VFR during
 Saturday. Light south-southeasterly winds tonight will
 eventually turn to westerly and then northerly during Saturday
 after the frontal passage.

KMSP...Maintained PROB30 for -TSRA from 02-06Z tonight with
conditions potentially dropping to MVFR. Expecting IFR
conditions by 10Z Saturday as cigs fall after the frontal
passage. Improvement to MVFR looks likely by noon Saturday with
VFR by late afternoon. Winds of 5-10 knots will turn northerly
during Saturday morning and then northeasterly Saturday evening.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SE 5-10 kts.
MON...Mainly VFR. Chc A.M. MVFR/SHRA. Wind SE 10 kts.
TUE...Mainly VFR. Chc MVFR/SHRA/TSRA. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

UPDATE...Strus
DISCUSSION...BPH
AVIATION...CTG
Hazardous weather outlook, Jul 18, 2:54 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
254 PM CDT Fri Jul 18 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
254 PM CDT Fri Jul 18 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are expected starting this afternoon in
western MN then gradually shifting east into southern and eastern
MN into western WI this evening through tonight. A few storms may
be severe, particularly in southwestern MN. The main hazards are
large hail and damaging winds, but a tornado or two cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Increasing heat and humidity will return starting Tuesday and
lasting for much of next week, including heat index values
returning to the lower 90s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening across SW
MN.

In the hours before

Special weather statement, Jul 18, 6:54 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Fri Jul 18 2025

MNZ054-190030-
Lac Qui Parle MN-
654 PM CDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAC QUI PARLE COUNTY
UNTIL 730 PM CDT...

At 654 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellingham, or 30 miles west of Montevideo, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Madison, Bellingham, Marietta, Cerro Gordo, Nassau, Louisburg,
  Madison Airport and Lac Qui Parle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4516 9645 4519 9613 4519 9611 4517 9609
      4515 9604 4511 9600 4503 9588 4496 9581
      4498 9645
TIME...MOT...LOC 2354Z 264DEG 26KT 4507 9630

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Dye

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:28 PM CDTSevere Thunderstorm WarningMPXChippewa, Renville, Yellow Medicine30 min
Jul 18, 7:43 PM CDTTornado WarningMPXRedwood, Renville, Yellow Medicine35 min
Jul 18, 7:51 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi25 min
Jul 18, 8:12 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville33 min
Jul 18, 9:01 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns10 min
Jul 18, 9:50 PM CDTSpecial Weather StatementMPXRedwood55 min
Jul 18, 10:03 PM CDTSevere Thunderstorm WarningMPXRedwood42 min
Jul 18, 10:34 PM CDTTornado WarningMPXRedwood11 min
Jul 18, 10:48 PM CDTFlash Flood WarningMPXRedwood87 min
Jul 18, 11:55 PM CDTSpecial Weather StatementMPXMartin, Watonwan65 min
Jul 19, 12:18 AM CDTSpecial Weather StatementMPXBlue Earth57 min
Jul 19, 1:00 AM CDTSpecial Weather StatementMPXWatonwan60 min
Jul 19, 1:25 AM CDTSevere Thunderstorm WarningMPXFaribault, Martin35 min
Jul 19, 2:00 AM CDTSpecial Weather StatementMPXFaribault30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.